Utah, 2013Drought in Utah, August 1 to 31, 2013
August 1 to 31, 2013 · NWS GJT · 7 events in 7 counties and zones
Near normal precipitation during the month of August resulted in little change for the drought categories across eastern Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near normal precipitation during the month of August resulted in little change for the drought categories across eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 9:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1057 PM MDT WED JUL 31 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 315 PM MDT WED JUL 31 2013
THE 12Z SOUNDING SHOWED A HEALTHY ELEVATED MIXED LAYER ON TOP OF WHICH
AN ACCAS FIELD AND SPRINKLES SET UP THIS MORNING ACROSS NORTHWEST
COLORADO. AS THIS AREAS OF INSTABILITY HAS DRIFTED NORTH THIS
AFTERNOON IT HAS BLOSSOMED THE CONVECTION...BUT THERE IS STILL A
HEALTHY CAP HOLDING THINGS IN CHECK. 12Z HAND ANALYSIS HAD THE
SUBTROPICAL HIGH CENTERED NEAR EL PASO. THE NORTHERN PORTION OF
THE RIDGE IS AMPLIFIED INTO THE NORTHERN ROCKIES AHEAD OF A SYSTEM
OFF THE NORTHWEST COAST AND A MORE VIGOROUS SYSTEM DIVING INTO THE
NORTHERN GREAT LAKES THAT IS PHASED WITH THE HIGH LATITUDES. THIS
PATTERN WILL SHIFT JUST A TAD EASTWARD AND BECOME STATIC WITH THE
SUB TROP HIGH OVER NORTHERN TX AND TROUGHING OVER EACH NORTHERN
CORNERS OF THE CONUS. THIS WILL LEAD TO A PROLONGED PERIOD OF
FAVORABLE MONSOONAL FLOW DIRECTED TOWARD THE CENTRAL ROCKIES.
GOES IMAGERY SHOWS THIS MOISTURE POOLED IN THE DESERT SW AHEAD OF
EASTWARD MOVING WAVE OVER SOUTHERN ARIZONA. THE LATEST PICS SHOW
THIS MOISTURE BEING ABSORBED IN THE SOUTHWESTERLY FLOW ON THE
WESTERN PERIPHERY OF THE SOUTHERN PLAINS HIGH. ~320 THETA SURFACES
SURGE THIS MOISTURE INTO OUR CWA OVERNIGHT WHICH WILL SET THE STAGE
FOR A NOTICEABLE INCREASE IN THUNDERSTORM COVERAGE TOMORROW. THE
INCREASE IN LOW LEVEL MOISTURE AND HIGH CLOUDS ALOFT OVERNIGHT
SHOULD KEEP TEMPERATURES MILDER OVER THE SOUTHERN CWA. WITH THIS
SURGE SOME ISOLATED SHOWERS ACROSS THE SOUTHWEST CWA MAY SPRING UP
BUT CONFIDENCE LOW ON LOCATION ATTM. THE WAVE ACROSS SOUTHERN
ARIZONA THIS AFTERNOON WILL BE MOVING INTO THE SOUTHERN CWA THROUGH
THE MORNING AND BE THE FOCUS FOR THE MORE WIDESPREAD CONVECTION
THROUGH THE AFTERNOON AND EVENING HOURS. PWATS WILL BE HITTING 1.1
TO 1.4 ALONG AND SOUTH OF INTERSTATE 70 WITH MODELS KEYING ON THE
SOUTHERN MOUNTAINS. CONTEMPLATED A HYDRO WATCH FOR THE SOUTHERN
CWA...ESPECIALLY BURN SCARS. HOWEVER MODEL HODOGRAPHS SHOW MOVEMENT
TO THE STORMS OF AROUND 11 KTS AND ONLY WEAK DIFLUENCE ALOFT SO FOR
NOW CONFIDENCE NOT HIGH. THERE IS A CHANCE OF THE STORMS CONGEALING
INTO AN AREA OF MODERATE RAINFALL AS THE WAVE LIFT THROUGH OVERNIGHT
SO RAISED POPS SOME IN THE SOUTHERN CWA FOR THE THURSDAY NIGHT. WITH
CLOUDS AND PRECIPITATION ON THE INCREASE TOMORROW HIGHS WILL BE
TEMPERED A BIT OVER THE SOUTHERN 2/3 OF THE CWA. WITH THE LOWEST
POPS IN THE NORTHWEST TEMPERATURES SHOULD BE COMPARABLE TO TODAY.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM MDT WED JUL 31 2013
THE LARGE SCALE PATTERN REMAINS FAIRLY FIXED THROUGH THESE
PERIODS. THE CENTER OF THE 593 HIGH IS OVER CENTRAL TEXAS WITH
SOME AXIS AMPLIFICATION ALONG THE ROCKIES BEGINNING THIS WEEKEND.
AN ELONGATED TROUGH REMAINS OVER THE PACIFIC NW WITH THE POLAR
FRONT JET STRETCHED FROM SOUTHERN IDAHO-NORTHERN WYOMING...TOO FAR
NORTH FOR JET SUPPORT IN THIS FORECAST AREA.
THE KEY TO THUNDERSTORM COVERAGE WILL BE MOISTURE AND WEAK
DISTURBANCES. MOISTURE IS SOMEWHAT LIMITED FRI-SUN WITH
PRECIPITABLE WATER VALUES NEAR AN INCH SOUTH TO JUST OVER HALF AN
INCH NORTH. THEN MOISTURE SURGES ON MONDAY WITH BOTH THE EC AND
GFS SHOWING A WEAK DISTURBANCE ARRIVING FROM THE SW IN THE
AFTERNOON-EVENING. THIS BETTER MOISTURE REMAINS IN PLACE INTO THE
NEW WEEK WITH THE EC RESOLVING THE NEXT DISTURBANCE PASSING NEXT
THURSDAY WHILE THE GFS DRIES US LATER NEXT WEEK.
STORM MOTION THROUGH THESE PERIODS IS SOUTHWEST AT 10-15 MPH
SOUTH...15-20 MPH NORTH. THE SLOWER STORM MOTION AND DEEPER
MOISTURE SOUTH WOULD FAVOR THAT AREA FOR POTENTIAL LOCALLY HEAVY
RAINFALL AND RUNOFF PROBLEMS.
TEMPERATURES ARE PROGGED TO REMAIN AT OR ABOVE SEASONAL NORMS.
ON AVERAGE THE WARMEST TIME OF THE YEAR IS MID JULY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1053 PM MDT WED JUL 31 2013
A SHIFTING PATTERN WILL SURGE MONSOONAL MOISTURE INTO EASTERN
UTAH AND WESTERN COLORADO OVERNIGHT. THIS WILL LEAD TO A
NOTICEABLE INCREASE IN CONVECTION BY MID-DAY THURSDAY. HEAVY RAIN
WILL BE A THREAT WITH SOME OF THE STORMS ALONG WITH GUSTY OUTFLOW
WINDS. MINUS KVEL...THE TAF SITES STAND A BETTER CHANCE OF LOWERED
FLIGHT CRITERIA DUE TO LIMITED VSBY IN THE RAIN SHOWERS DURING THE
AFTERNOON HOURS. THE REFLECTION OF CONFIDENCE ON WHERE THIS WILL
OCCUR WILL BE PLACED IN UPCOMING TAF FORECASTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...15
LONG TERM...JOE
AVIATION...15/JDC
Hazardous weather outlook, Jul 31, 4:35 AM MST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT WED JUL 31 2013
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
535 AM MDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOME ISOLATED STORMS AND SHOWERS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH HIGHER ELEVATIONS MAINLY BEING AFFECTED. THE REST OF
THE FORECAST AREA WILL SEE PLENTY OF SUN AND WARM TEMPERATURES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE MONSOON RETURNS THURSDAY AND BEYOND WITH PLENTY OF
PRECIPITATION IN THE FORM OF SHOWERS AND STORMS EXPECTED. THIS
TREND OF AFTERNOON AND EVENING SHOWERS AND STORMS WILL CONTINUE
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Canyonlands / Natural Bridges
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the area throughout August.
Drought, La Sal & Abajo Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across the Abajo Mountains throughout August. Severe to extreme drought conditions over the La Sal Mountains at the beginning of the month improved to moderate to severe drought conditions by the end of the month due to significant rainfall.
Drought, Grand Flat and Arches
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the area throughout August.
Drought, Tavaputs Plateau
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the area throughout August.
Drought, Eastern Uinta Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Moderate to severe drought conditions persisted across the area throughout August.
Drought, Eastern Uinta Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Severe drought conditions persisted across the area throughout August.
Drought, Southeast Utah
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across the area throughout August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475471, 475476, 475477, 475478, 475479, 475480, 475481.